Alert archive / Colorado / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 239, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 29, 2020, 3:48 PM MDT for Las Animas County, Colorado. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2020, 3:48 PM MDT (21:48 UTC)
- Expired
- Aug 29, 2020, 4:07 PM MDT
- In force
- 19 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Las Animas County, CO
The radar
The Pueblo radar (KPUX), 169 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 29, 2:55 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 9.8 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -536 J/kg
- Mixed-layer LCL
- 1920 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- -38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
684
WUUS55 KPUB 292148
SVRPUB
COC071-292230-
/O.NEW.KPUB.SV.W.0239.200829T2148Z-200829T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
348 PM MDT Sat Aug 29 2020
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Southeastern Las Animas County in southeastern Colorado...
* Until 430 PM MDT.
* At 348 PM MDT, a severe thunderstorm was located 17 miles southwest
of Kim, or 25 miles northeast of Des Moines, moving east at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southeastern Las Animas County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3712 10355 3710 10319 3700 10323 3700 10359
TIME...MOT...LOC 2148Z 274DEG 14KT 3701 10349
HAIL...1.25IN
WIND...60MPH
$$
kam2 follow-up statements
739
WWUS55 KPUB 292200
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
400 PM MDT Sat Aug 29 2020
COC071-292230-
/O.CON.KPUB.SV.W.0239.000000T0000Z-200829T2230Z/
Las Animas CO-
400 PM MDT Sat Aug 29 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR SOUTHEASTERN LAS ANIMAS COUNTY...
At 400 PM MDT, a severe thunderstorm was located 16 miles south of
Kim, or 29 miles northeast of Des Moines, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southeastern Las Animas County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 10350 3711 10345 3710 10319 3700 10323
TIME...MOT...LOC 2200Z 273DEG 15KT 3701 10340
HAIL...1.00IN
WIND...60MPH
$$
kam191
WWUS55 KPUB 292207
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
407 PM MDT Sat Aug 29 2020
COC071-292216-
/O.CAN.KPUB.SV.W.0239.000000T0000Z-200829T2230Z/
Las Animas CO-
407 PM MDT Sat Aug 29 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAS ANIMAS COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Colorado.
LAT...LON 3700 10350 3711 10345 3710 10319 3700 10323
TIME...MOT...LOC 2205Z 274DEG 14KT 3701 10337
$$
kamWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:47 PM MDT, 1 hour 1 minute earlier.
Area forecast discussion, Aug 29, 2:47 PM MDT, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Pueblo CO 247 PM MDT Sat Aug 29 2020 .SHORT TERM...(This evening through Sunday) Issued at 246 PM MDT Sat Aug 29 2020 Currently... at 2 PM...a broken line of strong to isolated svr thunderstorms were along the mtns/plains interface. These storms were associated with a short wave moving east across the state of Colorado. elsewhere, more isolated storms were over the remainder of the mtns with a few high based showers over the far eastern plains. SPC mesoanalysis was showing marginal deep layer shear mainly south of US50 of about 20-25 kts. Mean layer CAPE was running about 500- 1000 Joules. Rest of today into this early evening... Convective line will continue to move east out onto the plains. SPC has already issued an MD for the region indicating the potential for a blue box for the area. CAPE is fcst to increase to 1000-1500 Joules and shear to increase to 25 to 30 knts, so we will likely see a few more severe storms over the area later this afternoon, Greatest threat still appears to be over Las Animas and Baca counties. Over the remainder of the fcst area storms will be more isolated, with the activity likely ending in the mtns by early evening. Tonight... Storms over the plains will likely clear the state line by early evening hours, with clearing skies thereafter. Low tonight will generally be in the 50s plains and 40s valleys. Tomorrow... Activity tomorrow prior to 6 pm should remain in the mountains, especially along the CONTDVD. Overall it looks to be rather dry and warm, and any storms will likely be high based. SPC has the far eastern plains is a marginal risk over the far eastern plains, but if any activity should develop, it will likely occur after 6 pm. With downslope flow tomorrow, temperatures will rebound quite a bit and I expect we will see max temps reaching into the L90s most of the plains with 80s just east of the mtns. Valleys will see temps approaching 80F. .LONG TERM...(Sunday night through Saturday) Issued at 246 PM MDT Sat Aug 29 2020 ...Active Weather Expected Through Tuesday... Sunday night through Tuesday...An upper trough sweeps across Canada and the northern Rockies on Sunday, pushing a cold front down across WY and into CO Sunday evening. Another lobe of energy rotating around the larger low pressure center will drop south out of the Pacific NW on Mon, strengthening and crossing Colorado late Mon through Tue. Isolated convection is forecast across the eastern mts and plains Sun evening, ans as the previous forecaster noted, the dryline lurking right along the CO and KS border will mean lingering convection over the east late with the possibility of a strong storm or two. Activity ramps up once again Mon aftn over the higher terrain and I-25 corridor, before increasing in coverage and strength Mon night through the first half of Tue. Activity will then begin tapering off Tue night as the upper trough continues pushing southeast into the panhandles. Temperatures are forecast to be much cooler through Tue, with highs in the 70s to around 80F for most areas both days, and a dusting of snow for the peaks of the central mts is within range for Mon night. Wednesday through Saturday...An upper ridge builds back into the Great Basin and Four Corners region for the second half of the week, with gradual warming and generally dry conditions expected. There will be an isolated shot for showers and a thunderstorm or two each aftn and eve, mainly over the higher terrain and Raton Mesa. Temps will warm into the upper 70s to mid 80s for the high valleys each day, while the plains will climb into the upper 70s to mid 80s Wed through Fri, and 80s to lower 90s for Sat. Moore && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 246 PM MDT Sat Aug 29 2020 A few storms will move through during the mid afternoon but should clear the TAF sites prior to the 00 UTC issuance times. Cant rule out a straggling storm, but odds are the activity will be east of KCOS and KPUB by 00 UTC. Otherwise, anticipate VFR next 24 hours at all 3 taf sites, KPUB, KALS and KCOS. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HODANISH LONG TERM...MOORE AVIATION...HODANISH
Hazardous weather outlook, Aug 29, 11:39 AM MDT, 4 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1139 AM MDT Sat Aug 29 2020 COZ058>089-093>099-301745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1139 AM MDT Sat Aug 29 2020 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight One or two severe storms will be possible today over the plains, with the best chance of severe storms south of highway 50. Hail up to the size of ping pong balls and wind gusts to 65 mph will be possible. Showers and thunderstorms were moving across the Continental Divide at noon time. These storms will move across the San Luis Valley and the southern mountains early this afternoon and will move across the I-25 corridor between 2 and 5 pm. They will then continue moving east across the plains later this afternoon, and across the far eastern plains this evening. The best instability and wind shear was noted over the far southeast plains, south of highway 50, and it is in this location where the best chance of severe storms will be later today and this evening. In addition, all thunderstorms will be capable of locally heavy rain, wind gusts to 45 mph and dangerous cloud to ground lightning. If a strong storm moves across the burn scars, flash flooding will be possible. The best chance fro strong storms in the mountains will be between 1 pm and 4 pm. .DAYS TWO THROUGH SEVEN...Sunday through Friday Isolated to scattered thunderstorms are expected across much of the area on Sunday, with the best coverage being over the mountains. The main risks with storms on Sunday will be lightning and wind gusts to around 45 mph. A stronger storm or two will be possible over the far eastern plains, near the Kansas border. Hail up to 1 inch in diameter and wind gusts to 60 mph are possible with these storms. Although heavy rainfall is not expected to be as widespread on Sunday, there is the potential for flash flooding over the newer burn scars if a storm develops over one. A rather strong pacific weather system will move across the region late Monday and Tuesday. Over the plains and valleys, this system will bring showers and thunderstorms to the region. This system may also bring a dusting of snow to the highest mountain tops Tuesday morning. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible late this afternoon and evening over the southeast plains, with the greatest threat over the far southeast plains south of highway 50. Hodanish
In the hours before
Special weather statement, Aug 29, 2:49 PM MDT, 59 minutes before
Special Weather Statement National Weather Service Pueblo CO 249 PM MDT Sat Aug 29 2020 COZ094-292130- Eastern Las Animas County CO- 249 PM MDT Sat Aug 29 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAS ANIMAS COUNTY UNTIL 330 PM MDT... At 249 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles east of Branson, or 19 miles north of Des Moines, moving east at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Las Animas County. LAT...LON 3707 10384 3724 10339 3700 10332 3700 10382 TIME...MOT...LOC 2049Z 255DEG 7KT 3704 10373 kam
Local storm report, Aug 29, 3:04 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
304 PM MDT SAT AUG 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0223 PM HAIL 6 NE COLORADO CITY 37.99N 104.76W
08/29/2020 M1.00 INCH PUEBLO CO NWS EMPLOYEE
I-25 AND MM77. ONE INCH HAIL REPORTED.
&&
KAMLocal storm report, Aug 29, 3:24 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
324 PM MDT SAT AUG 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM DEBRIS FLOW 7 SW WETMORE 38.17N 105.19W
08/29/2020 CUSTER CO LAW ENFORCEMENT
COLORADO STATE PATROL HAS CLOSED CO HWY 96,
FROM CO HWY 165 TO CO HWY 67 DUE BE ROCK AND
MUDSLIDES.
&&
KAMLocal storm report, Aug 29, 3:29 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
329 PM MDT SAT AUG 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HEAVY RAIN BEULAH 38.07N 104.98W
08/29/2020 M0.55 INCH PUEBLO CO TRAINED SPOTTER
&&
KAMLocal storm report, Aug 29, 3:35 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
335 PM MDT SAT AUG 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 PM HEAVY RAIN 6 SSW BLACK FOREST 38.93N 104.74W
08/29/2020 M0.76 INCH EL PASO CO COCORAHS
&&
KAMSpecial weather statement, Aug 29, 3:43 PM MDT, 5 minutes before
Special Weather Statement National Weather Service Pueblo CO 343 PM MDT Sat Aug 29 2020 COZ094-292230- Eastern Las Animas County CO- 343 PM MDT Sat Aug 29 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAS ANIMAS COUNTY UNTIL 430 PM MDT... At 342 PM MDT, Doppler radar was tracking a strong thunderstorm 18 miles east of Branson, or 23 miles northeast of Des Moines, moving east at 10 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Las Animas County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 900 PM MDT for southeastern Colorado. LAT...LON 3718 10348 3710 10311 3700 10320 3700 10370 TIME...MOT...LOC 2142Z 285DEG 7KT 3702 10355 kam
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 6:16 PM MDT | Flash Flood Warning | PUB | Costilla, Huerfano | 3 hr |
| Aug 28, 7:10 PM MDT | Special Weather Statement | PUB | Baca | 50 min |
| Aug 28, 7:22 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Las Animas | 38 min |
| Aug 28, 8:03 PM MDT | Special Weather Statement | PUB | Baca, Bent | 42 min |
| Aug 28, 8:45 PM MDT | Special Weather Statement | PUB | Bent, Prowers | 45 min |
| Aug 28, 8:58 PM MDT | Flash Flood Warning | PUB | Baca, Bent, Las Animas | 3 hr |
| Aug 28, 9:25 PM MDT | Special Weather Statement | PUB | Prowers | 50 min |
| Aug 29, 1:33 PM MDT | Special Weather Statement | PUB | Las Animas | 42 min |
| Aug 29, 1:45 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano, Pueblo | 45 min |
| Aug 29, 1:59 PM MDT | Special Weather Statement | PUB | Huerfano | 46 min |
| Aug 29, 2:10 PM MDT | Flash Flood Warning | PUB | Custer, Pueblo | 3 hr |
| Aug 29, 2:23 PM MDT | Special Weather Statement | PUB | Huerfano | 52 min |
| Aug 29, 2:28 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano, Pueblo | 19 min |
| Aug 29, 2:32 PM MDT | Special Weather Statement | PUB | Las Animas | 43 min |
| Aug 29, 2:49 PM MDT | Special Weather Statement | PUB | Las Animas | 41 min |
| Aug 29, 3:00 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 45 min |
| Aug 29, 3:43 PM MDT | Special Weather Statement | PUB | 47 min | |
| Aug 29, 4:04 PM MDT | Special Weather Statement | PUB | Las Animas | 41 min |
| Aug 29, 4:44 PM MDT | Special Weather Statement | PUB | Bent | 46 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.